Alert archive / Pennsylvania / Areal Flood Advisories in 2017

Areal Flood Advisory 196, NWS Philadelphia/Mount Holly

August 11, 20175 counties in Pennsylvania; Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 11, 2017, 11:05 PM EDT for 5 counties in Pennsylvania; Sussex County, Warren County, New Jersey. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 11:05 PM EDT (03:05 UTC)
Expired
Aug 12, 2017, 4:01 AM EDT
In force
5 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 133 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WGUS81 KPHI 120305
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
1105 PM EDT FRI AUG 11 2017

NJC037-041-PAC011-025-077-089-095-120700-
/O.NEW.KPHI.FA.Y.0196.170812T0305Z-170812T0700Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-Berks PA-Lehigh PA-Carbon PA-Monroe PA-
Northampton PA-
1105 PM EDT FRI AUG 11 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for...
  Sussex County in northwestern New Jersey...
  Warren County in northwestern New Jersey...
  Berks County in eastern Pennsylvania...
  Lehigh County in eastern Pennsylvania...
  Carbon County in northeastern Pennsylvania...
  Monroe County in northeastern Pennsylvania...
  Northampton County in eastern Pennsylvania...

* Until 300 AM EDT

* At 1100 PM EDT...Doppler radar indicated heavy rain due to
  thunderstorms. This will cause minor flooding in the advisory area.
  Up to one inch of rain fell with earlier rainfall and another area 
  of moderate to heavy rainfall is moving across the area now. 
  Additional rainfall amounts of one to one and a half inches can be 
  expected over the next hour or two which could result in minor 
  flooding. Be alert for ponding and areas of water on roadways and 
  poor drainage areas.

* Some locations that could experience flooding include...
  Allentown, Reading, Easton, Newton, Lehighton, Mount Pocono,
  Bethlehem, Hopatcong, Forks, Emmaus, Wyomissing, Northampton, East
  Stroudsburg, Hackettstown, Tobyhanna, Bushkill, Wilson, Washington,
  Blairstown and Hellertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4120 7437 4092 7465 4091 7476 4071 7497
      4042 7549 4045 7553 4014 7587 4049 7643
      4057 7602 4065 7598 4074 7576 4091 7599
      4101 7573 4109 7577 4112 7564 4123 7554
      4125 7513 4115 7515 4108 7503 4136 7469

$$

Robertson
3 follow-up statements
420 
WGUS81 KPHI 120500
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
100 AM EDT SAT AUG 12 2017

NJC037-041-PAC011-025-077-089-095-120700-
/O.CON.KPHI.FA.Y.0196.000000T0000Z-170812T0700Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-Berks PA-Lehigh PA-Carbon PA-Monroe PA-
Northampton PA-
100 AM EDT SAT AUG 12 2017

...THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 300 AM EDT FOR
SUSSEX...WARREN...BERKS...LEHIGH...CARBON...MONROE AND NORTHAMPTON
COUNTIES...

At 1256 AM EDT, Doppler radar indicated heavy rain due to 
thunderstorms across much of the advised area. This will cause minor 
flooding in the advisory area. Up to one inch to two inches of rain 
has already fallen in the last couple of hours with additional 
rainfall occuring. Be alert for ponding and areas of water on 
roadways and poor drainage areas.

Some locations that could experience flooding include...
Allentown, Reading, Easton, Newton, Lehighton, Mount Pocono,
Bethlehem, Hopatcong, Forks, Emmaus, Wyomissing, Northampton, East
Stroudsburg, Hackettstown, Tobyhanna, Bushkill, Wilson, Washington,
Blairstown and Hellertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4120 7437 4092 7465 4091 7476 4071 7497
      4042 7549 4045 7553 4014 7587 4049 7643
      4057 7602 4065 7598 4074 7576 4091 7599
      4101 7573 4109 7577 4112 7564 4123 7554
      4125 7513 4115 7515 4108 7503 4136 7469

$$

Robertson
956 
WGUS81 KPHI 120612
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
212 AM EDT SAT AUG 12 2017

NJC037-041-PAC011-025-077-089-095-120900-
/O.EXT.KPHI.FA.Y.0196.000000T0000Z-170812T0900Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-Berks PA-Lehigh PA-Carbon PA-Monroe PA-
Northampton PA-
212 AM EDT SAT AUG 12 2017

The National Weather Service in Mount Holly NJ has extended the

* Flood Advisory for...
  Sussex County in northwestern New Jersey...
  Warren County in northwestern New Jersey...
  Berks County in eastern Pennsylvania...
  Lehigh County in eastern Pennsylvania...
  Carbon County in northeastern Pennsylvania...
  Monroe County in northeastern Pennsylvania...
  Northampton County in eastern Pennsylvania...

* Until 500 AM EDT

* At 210 AM EDT...Doppler radar and automated rain gauges indicate 
  one to two inches of rain has fallen in the last one to two hours 
  and could still be causing minor flooding across the are. Be alert 
  for ponding and areas of water on roadways and poor drainage areas.

* Some locations that could experience flooding include...
  Allentown, Reading, Easton, Newton, Lehighton, Mount Pocono,
  Bethlehem, Hopatcong, Forks, Emmaus, Wyomissing, Northampton, East
  Stroudsburg, Hackettstown, Tobyhanna, Bushkill, Wilson, Washington,
  Blairstown and Hellertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4120 7437 4092 7465 4091 7476 4071 7497
      4042 7549 4045 7553 4014 7587 4049 7643
      4057 7602 4065 7598 4074 7576 4091 7599
      4101 7573 4109 7577 4112 7564 4123 7554
      4125 7513 4115 7515 4108 7503 4136 7469

$$

Robertson
596 
WGUS81 KPHI 120801
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
401 AM EDT SAT AUG 12 2017

NJC037-041-PAC011-025-077-089-095-120811-
/O.CAN.KPHI.FA.Y.0196.000000T0000Z-170812T0900Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Warren NJ-Berks PA-Lehigh PA-Carbon PA-Monroe PA-
Northampton PA-
401 AM EDT SAT AUG 12 2017

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR SUSSEX...WARREN...
BERKS...LEHIGH...CARBON...MONROE AND NORTHAMPTON COUNTIES...

The heavy rain has ended and flood waters are receding, no longer 
posing a threat to life or property. Please continue to heed any 
road closures.

LAT...LON 4120 7437 4092 7465 4091 7476 4071 7497
      4042 7549 4045 7553 4014 7587 4049 7643
      4057 7602 4065 7598 4074 7576 4091 7599
      4101 7573 4109 7577 4112 7564 4123 7554
      4125 7513 4115 7515 4108 7503 4136 7469

$$

Robertson

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 11, 9:40 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 11, 9:40 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
940 PM EDT Fri Aug 11 2017

.SYNOPSIS...
A warm front is forecast to lift into our region from late
tonight into Saturday morning. A cold front from the northwest
is expected to arrive on Saturday night. Weak high pressure is
anticipated to influence our weather on Sunday and Sunday night.
Low pressure is forecast to pass of the Middle Atlantic coast
on Monday night with another cold front expected on Tuesday
night. High pressure should follow for much of the balance of
the work week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest radar shows two areas of developing convection, one over
the middle Susquehana Vly in east-central PA, and the other over
eastern MD. Both areas are expected to spread eastward into
eastern PA and upper Delmarva, and eventually across NJ. In
addition to rain/showers there will likely be some embedded
tstms. Thus the latest forecast has higher PoPs spreading east
through late evening and overnight. By late tonight the precip
should diminish from west to east. With extensive cloud cover
the current temps in the upper 60s to mid 70s should not fall
much overnight.

Previous discussion...
A few short waves will move across the region through tonight,
helping to maintain showers and some convection going through
the overnight hours. Plenty of moisture to tap into a some brief
heavy downpours will remain possible. Instability remains
limited but the short wave looks to be strong enough to keep
some upward motion going and maintaining some convection but
looks more isolated than widespread at this juncture. Flow looks
to be enough to keep the cells moving but there is the
potential for some training to occur with localized flooding a
possibility.

Temperatures overnight will remain moderate as we have
extensive cloud cover across the region. Lows will drop down
into the upper 60s to lower 70s across the region with some
lower 60s across northwest NJ and the southern Poconos.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
A warm front will slowly lift into the region on Saturday and
linger across the area. Some mid-level short waves will travel
along the boundary and will be a focus for convective
development. SPC has included our entire forecast area in a
marginal risk for Saturday with the main threat being damaging
winds and hail. There remains some uncertainty as to just how
unstable we will become as we may keep cloud cover longer than
currently expected which would limit surface instability.

With more cloud cover, high temps will not reach quite as high
as previously forecast and have nudged them down a degree or two
across the region. Still anticipate that highs will make it
into the lower 80s across much of the region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A cold front is forecast to work its way across our region on
Saturday night. We will keep the mention of a chance of showers
and thunderstorms, mainly in the evening.

The mid level pattern on Sunday is expected to feature ridging
over the western states and troughing over the east. A
reinforcing short wave is forecast to pass over our region on
Tuesday night, with the ridge working its way eastward late in
the week.

Surface high pressure is anticipated to bring dry weather for
Sunday.

The guidance continues to vary a bit with the early part of the
new week. It now appears as though Monday with be mainly dry in
our forecast area as the surface high moves off the New England
coast. Weak low pressure may pass to our south on Monday night
bringing a chance of showers. We will carry a chance of showers
and thunderstorms for Tuesday with the mid level short wave
trough approaching from the northwest.

It appears as though there is little chance for rain on
Wednesday and Thursday as weak high pressure influences
Delaware, northeastern Maryland, eastern Pennsylvania and New
Jersey.

Another mid level trough should begin to drop toward our region
from the Great Lakes late in the week. We will mention a chance
of showers and thunderstorms for Friday.

Temperatures are expected to be seasonable this week, again
with the lack of any threat of excessive heat. Highs should be
mostly in the 80s with lows mainly in the 60s.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Mainly VFR conditions will continue into this
evening. Some showers moving through eastern PA may near KRDG
and KABE this afternoon/evening but should only cause a brief
drop in visibility and ceilings in heavy showers. Showers will
mostly hold off until after 00Z at the remaining terminals.

Showers will overspread the region overnight with MVFR/IFR
conditions expected. Thunder will remain possible through the
overnight hours and into early Saturday but confidence is too
low to include in the TAFs at this time.

South to southeast winds around 8 to 12 knots this afternoon
will become light and variable overnight. Winds will be more
south to southwest around 10 knots or less on Saturday.

Saturday...Conditions will gradually improve through the day.
IFR conditions early will improve to MVFR by around late morning
as the showers start to end. Guidance shows that there may be a
period of VFR by early afternoon but confidence is low that
things will clear out so quickly. Another round of sub-VFR
showers and thunderstorms is likely later in the day as a cold
front crosses the region.

OUTLOOK...
Saturday night...A chance of showers and thunderstorms in the
evening, otherwise mainly VFR.

Sunday through Monday...Mainly VFR.

Monday night...Conditions varying between VFR and MVFR with a
chance of showers.

Tuesday...Mainly VFR with a chance of showers and
thunderstorms.

Tuesday night and Wednesday...Mainly VFR.

&&

.MARINE...
Winds and seas are expected to remain below small craft
advisory conditions through Saturday. Seas will start to
increase in the southerly flow, rising to around 4 feet. Seas
may near 5 feet, especially along the outer edges of the coastal
waters toward Saturday evening.

Showers and isolated thunderstorms, along with patchy fog, will
move into the waters tonight with lowered visibilities
expected.

OUTLOOK...
Sunday through Wednesday...No marine headlines are anticipated.

RIP CURRENTS...
The risk for the development of dangerous rip currents remains
low through the rest of today. With increasing southerly flow
across the ocean, seas will rise to around 3 to 4 feet on
Saturday. The outlook for Saturday looks like it will be closer
to moderate at the NJ shore and low at the Delaware beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...AMC/Meola
Short Term...Meola
Long Term...Iovino
Aviation...Iovino/Meola
Marine...Iovino/Meola
Hazardous weather outlook, Aug 11, 3:32 PM EDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
332 PM EDT Fri Aug 11 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-121945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
332 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-121945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
332 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-121945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
332 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 10:49 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1049 PM EDT FRI AUG 11 2017

PAZ054-060>062-120330-
Lehigh-Northampton-Berks-Carbon-
1049 PM EDT FRI AUG 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...LEHIGH...
SOUTHWESTERN CARBON AND WEST CENTRAL NORTHAMPTON COUNTIES...

At 1049 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snyders to Campbelltown. Movement
was east at 25 mph.

Locations impacted include...
Allentown, Reading, Lehighton, Wyomissing, Northampton, Nazareth,
Palmerton, Kutztown, Jim Thorpe, Hamburg, Slatington, Fleetwood,
Sinking Spring, Laureldale, Womelsdorf, Bath, Wernersville,
Newmanstown, Walnutport and Topton.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Frequent ightning is occurring with this storm. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

LAT...LON 4049 7643 4052 7635 4052 7625 4058 7605
      4057 7602 4065 7598 4070 7583 4074 7576
      4086 7593 4076 7528 4023 7602 4036 7621
TIME...MOT...LOC 0249Z 274DEG 21KT 4072 7590 4029 7657

Robertson
Special weather statement, Aug 11, 10:53 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1053 PM EDT FRI AUG 11 2017

MDZ019-120330-
Talbot-
1053 PM EDT FRI AUG 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TALBOT COUNTY...

At 1052 PM EDT, a strong thunderstorm was located near Breezy Point,
moving northeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Frequent ightning is occurring with this storm. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

Locations impacted include...
Talbot, Trappe, St. Michaels, Oxford, Copperville and Tilghman
Island.

LAT...LON 3881 7631 3884 7626 3879 7620 3886 7619
      3862 7604 3862 7612 3868 7617 3868 7621
      3871 7621 3871 7624 3876 7622 3871 7628
      3872 7630 3878 7629 3877 7632 3868 7634
      3875 7635
TIME...MOT...LOC 0252Z 246DEG 15KT 3863 7642

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:49 PM EDTSpecial Weather StatementPHIBerks, Lehigh, Northampton41 min
Aug 12, 5:00 PM EDTSpecial Weather StatementPHIBerks60 min
Aug 12, 5:24 PM EDTSevere Thunderstorm WarningPHIBerks51 min
Aug 12, 5:39 PM EDTAreal Flood AdvisoryPHIBerks4 hr
Aug 12, 6:18 PM EDTSpecial Weather StatementPHIChester27 min
Aug 12, 7:10 PM EDTSpecial Weather StatementPHIChester50 min

Nearby

Areal Flood Advisories in Pennsylvania, 2017Areal Flood Advisories in New Jersey, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.